PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Sums of four polygonal numbers with coefficients

Volume 180 / 2017

Xiang-Zi Meng, Zhi-Wei Sun Acta Arithmetica 180 (2017), 229-249 MSC: Primary 11E20, 11E25; Secondary 11B13, 11B75, 11D85, 11P99. DOI: 10.4064/aa8630-4-2017 Published online: 30 August 2017

Abstract

Let $m\ge3$ be an integer. The polygonal numbers of order $m+2$ are given by $p_{m+2}(n)=m\binom n2+n$ $(n=0,1,2,\ldots)$. A famous claim of Fermat proved by Cauchy states that each nonnegative integer is the sum of $m+2$ polygonal numbers of order $m+2$. For $(a,b)=(1,1),(2,2),(1,3),(2,4)$, we study whether any sufficiently large integer can be expressed as $$ p_{m+2}(x_1)+p_{m+2}(x_2)+ap_{m+2}(x_3)+bp_{m+2}(x_4) $$ with $x_1,x_2,x_3,x_4$ nonnegative integers. We show that the answer is positive if $(a,b)\in\{(1,3),(2,4)\}$, or $(a,b)=(1,1)\ \& 4 \,|\, m$, or $(a,b)=(2,2)\ \& m\not\equiv2\pmod4$. In particular, we confirm a conjecture of Z.-W. Sun that any natural number can be written as $p_6(x_1)+p_6(x_2)+2p_6(x_3)+4p_6(x_4)$ with $x_1,x_2,x_3,x_4$ nonnegative integers.

Authors

  • Xiang-Zi MengDepartment of Mathematics
    Nanjing University
    Nanjing 210093, People’s Republic of China
    e-mail
  • Zhi-Wei SunDepartment of Mathematics
    Nanjing University
    Nanjing 210093, People’s Republic of China
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image